Oregon, 2025

Damaging Winds in Oregon, July 3 to 4, 2025

July 3 to 4, 2025 · NWS BOI · 2 events in 2 counties and zones

On July 3rd and 4th, southwest flow aloft was dominant across eastern Oregon. This flow aloft advected mid-level in moisture across eastern Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

On July 3rd and 4th, southwest flow aloft was dominant across eastern Oregon. This flow aloft advected mid-level in moisture across eastern Oregon. A shortwave and wind speed maximum ejecting through the southwesterly flow increased the available shear and instability for thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 3, 6:43 PM PST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 3, 6:43 PM PST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Boise ID
843 PM MDT Thu Jul 3 2025

.DISCUSSION...Thunderstorms developed in se Oregon late today
and this evening, not quite severe but strong enough for gusts
to 50 mph. Fewer showers and storms were occurring elsewhere
this evening. Activity will decrease but not end in our CWA
through the night then ramp up early Friday morning as a short
wave trough approaches from the southwest.

A Flash Flood Watch has been issued for The West Central Idaho
Mountains and Boise Mountains for 6 AM MDT to 2 PM MDT Friday.
The watch area includes the Wapiti Burn Scar on Idaho state
highway 21. Latest hi-res models show a distinct band of showers
and thunderstorms with embedded heavy-rain cores moving
northeastward through the watch area Friday morning, especially
between 7 AM and 11 AM MDT, although other models also have
significant rain through 2 PM MDT. This pcpn is associated
with the approaching short wave trough. After brief ridging
and relative clearing Friday afternoon a second trough is
expected Friday night. Due to the forward speed of the first
trough, rains may not last long but the intensity looks
sufficient for downpours up to .25 inch in 15 minutes.

&&

.AVIATION...Numerous showers and thunderstorms through Friday
morning, becoming scattered Friday afternoon/evening. Threats:
erratic outflow gusts to 30-45 kt, small hail, lightning,
moderate to heavy rainfall. Localized MVFR/IFR conditions and
mountain obscuration in storms. Surface winds outside of storms:
variable 5-15 kt. Winds aloft at 10kft MSL: generally SW 10-20
kt

KBOI...Mostly VFR. Periods of showers/thunderstorms through 05/14Z.
Threats: erratic outflow gusts to 30-45 kt, small hail, lightning,
moderate to heavy rainfall. MVFR conditions possible with storms,
along with foothill obscuration. Showers/thunderstorms exit after
05/14Z, then chance of thunderstorms Fri afternoon. Surface winds
outside of storms: NW 5-15 kt, becoming SW-NW 5-15 kt overnight.

Weekend Outlook...Generally VFR. A 15-25% chance of showers and
thunderstorms Saturday morning in W-central Idaho, then clearing
through Sunday. Surface winds variable or NW 5-15 kt.

&&

.PREV DISCUSSION...
SHORT TERM...Tonight through Saturday night... As of writing
this (2pm MDT), thunderstorms have begun developing along the
Nevada boarder and over the Idaho central mountains with a
cumulus field developing over eastern Oregon. The expectation
is for more storms to develop, mostly in eastern Oregon, within
the next few hours before moving northeast through the evening.
Hazards associated with these storms include small hail, wind
gusts up to 55mph, and localized areas of blowing dust.
Widespread rain showers with embedded thunderstorms will develop
overnight tonight. This is thanks to the first shortwave out of
a one two punch embedded within a negatively tilted trough.
With the shortwave lowering heights and bringing cooler air in
aloft, model soundings show weak elevated instability holding on
overnight. While these nocturnal storms will be slightly
weaker, they are still capable of producing locally heavy
rainfall, small hail, and wind gusts up 50mph. In regard to
sloped terrain and burn scars, rainfall rates with this round
will generally be under 0.25 inches/hour, so have opted to not
issue any hydro products.

As the first shortwave and associated precipitation exits our
area, slight ridging builds in ahead of the next shortwave. This
will allow for a break in precipitation across most of our area
around midday. Models are showing good airmass recovery after
the morning shower/thunderstorms, and the cap associated with
the low-amplitude ridge will allow for more instability to build
with the HREF mean showing 500-1000j/kg. As the next shortwave
moves across the area Friday afternoon, this instability,
paired with shear values of 40-60 kt, mean that storms that
develop could become severe. With hazards include wind gusts up
to 60mph, hail, and localized heavy rain/blowing dust
Temperatures drop to a few degrees below normal on Friday,
staying in the 80s throughout the Snake Plain Friday/Saturday.

LONG TERM...Sunday through Thursday...Ridging is the name of
the game through next week. Models are in good agreement of an
upper-level ridge setting up over the Four Corners region, with
a trough off the coast of California keeping our area in
Southerly flow aloft. As this ridge builds, temperatures take on
warming trend reaching roughly 10 degrees above normal by
Monday. Heat headlines may be needed in the week to come as a
result of the prolonged hot temperatures.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch from 6 AM MDT Friday through Friday
     afternoon IDZ011-013.
     Red Flag Warning until 1 AM MDT Friday IDZ426.
OR...Red Flag Warning from 3 AM MDT /2 AM PDT/ to 11 PM MDT /10 PM
     PDT/ Friday ORZ670-672>674.
     Red Flag Warning until 8 PM PDT this evening ORZ670-672.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.x.com/NWSBoise

DISCUSSION...LC
AVIATION.....SH
SHORT TERM...NF
LONG TERM....NF

In the hours before

Local storm report, Jul 3, 6:53 PM PST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
853 PM MDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     Tstm Wnd Gst     2 WSW Ontario           44.02N 117.02W
07/02/2025  M49 MPH          Malheur            OR   ASOS

            ASOS station KONO Ontario.

0830 PM     Tstm Wnd Gst     13 WNW Reynolds         43.29N 116.98W
07/03/2025  M47 MPH          Owyhee             ID   Mesonet

            Mesonet station ITDB9 D3 - Ion Summit.

&&
Special weather statement, Jul 3, 7:10 PM PST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Boise ID
910 PM MDT Thu Jul 3 2025

IDZ011>014-033-ORZ064-040400-
West Central Mountains ID-Upper Treasure Valley ID-
Lower Treasure Valley ID-Upper Weiser River ID-Boise Mountains ID-
Oregon Lower Treasure Valley OR-
910 PM MDT Thu Jul 3 2025

...GUST FRONT WILL IMPACT ADA...SOUTHWESTERN BOISE...PAYETTE...WEST
CENTRAL ELMORE...NORTHEASTERN CANYON...NORTHWESTERN OWYHEE...GEM...
SOUTHERN WASHINGTON AND NORTHEASTERN MALHEUR COUNTIES THROUGH 1000 PM
MDT...

At 910 PM MDT, Doppler radar was tracking a gust front along a line
extending from Ontario to Letha to near Star to near Kuna to near
Swan Falls. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities.

This gust front will be near...
  Boise, Payette, Emmett, and Meridian around 920 PM MDT.
  Sweet, Hidden Springs, Blacks Creek Reservoir, and French Corner
  around 930 PM MDT.
  Horseshoe Bend, Gardena, Lucky Peak Dam, and Bogus Basin Ski Area
  around 940 PM MDT.
  Lucky Peak Spring Shores Marina around 950 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4446 11697 4423 11631 4411 11612 4376 11592
      4320 11586 4317 11647 4351 11655 4364 11662
      4382 11674 4405 11721
TIME...MOT...LOC 0310Z 252DEG 31KT 4400 11698 4387 11666 4364 11650
4346 11644 4323 11644

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JDS
Special weather statement, Jul 3, 7:43 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Boise ID
943 PM MDT Thu Jul 3 2025

IDZ011>014-033-ORZ064-040445-
West Central Mountains ID-Upper Treasure Valley ID-
Lower Treasure Valley ID-Upper Weiser River ID-Boise Mountains ID-
Oregon Lower Treasure Valley OR-
943 PM MDT Thu Jul 3 2025

...GUST FRONT WILL IMPACT EASTERN ADA...WESTERN BOISE...SOUTHWESTERN
VALLEY...NORTHEASTERN PAYETTE...CENTRAL ELMORE...GEM...SOUTH CENTRAL
ADAMS...WASHINGTON AND NORTHEASTERN MALHEUR COUNTIES THROUGH 1045 PM
MDT...

At 943 PM MDT, Doppler radar was tracking a gust front along a line
extending from near Annex to near French Corner to near Horseshoe
Bend to Boise to 6 miles southwest of Boise Stage Stop to 7 miles
north of Grand View. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities.

This gust front will be near...
  Southeastern Boise, Weiser, Horseshoe Bend, and Gardena around 950
  PM MDT.
  Banks, Ola, Harris Creek Summit, and Mann Creek Reservoir around
  1000 PM MDT.
  Idaho City, Centerville, Placerville, and Big Eddy around 1010 PM
  MDT.
  Pioneerville, Garden Valley, Smiths Ferry, and Midvale around 1020
  PM MDT.
  Four Bit Summit, Twin Springs, Granite Peak, and Danskin Peak
  around 1030 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4468 11689 4439 11595 4423 11579 4393 11564
      4367 11560 4306 11550 4305 11614 4327 11617
      4350 11622 4381 11632 4398 11644 4421 11711
TIME...MOT...LOC 0343Z 226DEG 29KT 4424 11704 4407 11649 4386 11627
4355 11612 4332 11610 4310 11609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JDS
Local storm report, Jul 3, 7:46 PM PST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
946 PM MDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Tstm Wnd Gst     28 SSW Frenchglen       42.47N 119.18W
07/03/2025  M45 MPH          Harney             OR   Mesonet

            Mesonet station FFFO3 Fish Fin Rim.

0824 PM     Tstm Wnd Gst     16 E Riverside          43.54N 117.83W
07/03/2025  M45 MPH          Malheur            OR   Mesonet

            Mesonet station RTFO3 Red Butte.

0619 PM     Tstm Wnd Gst     13 S Burns Junction     42.58N 117.87W
07/03/2025  M44 MPH          Malheur            OR   ASOS

            ASOS station KREO Rome.

0650 PM     Tstm Wnd Gst     Burns Junction          42.78N 117.85W
07/03/2025  M42 MPH          Malheur            OR   Mesonet

            Mesonet station OD205 Us95 At Burns Junction
            Mp65.8.

0749 PM     Tstm Wnd Gst     15 W Fields             42.25N 118.97W
07/03/2025  M41 MPH          Harney             OR   Mesonet

            Mesonet station BQFO3 Basque Hills.

0657 PM     Tstm Wnd Gst     18 NNE Andrews          42.71N 118.51W
07/03/2025  M40 MPH          Harney             OR   Mesonet

            Mesonet station LMCO3 Little Mccoy Creek.

0901 PM     Tstm Wnd Gst     4 NW Nampa              43.62N 116.62W
07/03/2025  M40 MPH          Canyon             ID   AWOS

            AWOS station KEUL Caldwell.

0920 PM     Tstm Wnd Gst     2 WSW Ontario           44.02N 117.02W
07/03/2025  M40 MPH          Malheur            OR   ASOS

            ASOS station KONO Ontario.

0930 PM     Tstm Wnd Gst     1 SSE Meridian          43.59N 116.39W
07/03/2025  M40 MPH          Ada                ID   Mesonet

            Mesonet station 3229 D3 - Kuna - Meridian.

&&
Local storm report, Jul 3, 7:54 PM PST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
954 PM MDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     Tstm Wnd Gst     6 N Wagontire           43.34N 119.89W
07/03/2025  M52 MPH          Harney             OR   Mesonet

            Mesonet station WTFO3 Wagontire.

&&
Special weather statement, Jul 3, 8:14 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Boise ID
914 PM PDT Thu Jul 3 2025

ORZ061-040500-
Harney County OR-
914 PM PDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARNEY COUNTY
THROUGH 1000 PM PDT...

At 913 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hines, or near Burns, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities.

This strong thunderstorm will be near...
  Burns and Hines around 920 PM PDT.
  Idlewild Campground around 930 PM PDT.
  Crow Flat Guard Station around 940 PM PDT.
  Calamity Butte around 950 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4396 11925 4396 11882 4404 11881 4405 11864
      4395 11833 4327 11884 4356 11952
TIME...MOT...LOC 0413Z 206DEG 40KT 4356 11915

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JDS

The radar

The Boise radar (KCBX), 224 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harney

When
July 3, 8:31 PM PST
Where
Harney County, 2.6 mi NE of Burns
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.607, -119.013

Mesonet Station OD152 recorded a 58 mph wind gust as showers passed overhead. No damages were reported.

Thunderstorm Wind, Malheur

When
July 4, 6:24 PM MST
Where
Malheur County, 19 mi SE of Rome
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
42.636, -117.355

The Grassy Mountain RAWS site recorded a wind gust of 58 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2025Every state in 2025This day in weather historyWarnings in Oregon, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279248, 1279199.